Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Had an allergic reaction to dyoxicycline and intense burning feeling in back, neck and face. Also having irritating sensations around eyes. Cure?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 5151 Questions
I had an allergic reaction to dyoxicycline and a week later had and intense burning feeling go through my back, neck and face. It's been three months and i still feel very sensitive in the face when I go out in the sun. I have been stripped of everything to see if its an allergy and all tests are coming back fine before and after the removal of certain foods and every day items. My intense 4 hour burning sessions are diminishing but i still get stilt irritating sensations around my eyes and eyelids. My cheeks too. Been to every doctor imaginable and cannot find the culprit. My eyes sting too the doctor said producing too much sebum. Have to do baby shampoo scrubs daily.
Posted Sat, 31 Aug 2013 in Asthma and Allergy
Answered by Dr. Chobufo Ditah 3 hours later
Hi and thank you so much for this query.

I am so sorry to hear about this allergy you developed to doxycycline and all the inconveniences you have experienced. I hope you get to find solutions and feel better soon.

Doxycycline is noted to cause photosensitivity and phototoxicity leading to skin reactions. I think this is what you have been experiencing from the above information. The only thing I don't seem to understand is why this is taking longer than usual to get resolved. Though it is taking longer, I feel some what comfortable because you have reported a gradual decrease in the intensity of symptoms. At times, all doesn't turn out as expected and we need to be more patient lest we shall pursue aggressive and costly measures that will not prove beneficial at the end. I am afraid you have gone down this route!

For now, if I were your treating doctor, I will not want to investigate any further possible cause(s) of these symptoms besides doxycycline toxicity. I will provide adequate measures to relieve you of most of these symptoms while gaining some time and hoping things return to normal which is very likely. They include the following:
1. Drink abundant fluids. This helps to reduce toxicity especially in the sun.
2. Use sunshades(glasses) to prevent the eyes from exposure and symptoms.
3. Use sunburn lotions to avoid absorbing so much sunrays and sustaining symptoms.
4. Avoid spending much time under the sun unless very very necessary.

So long as the symptoms gradually regress, stop all aggressive measures and seeing multiple physicians anymore. It will get over though taking longer than it is typically the case.

I hope you find this helpful and informative and provide guidance on how to proceed. If you have more related queries, please feel free to ask me and i will address them. I wish you well.
Dr. Ditah, MD
Above answer was peer-reviewed by
Follow-up: Had an allergic reaction to dyoxicycline and intense burning feeling in back, neck and face. Also having irritating sensations around eyes. Cure? 11 minutes later
Thank you for your response. Could it take over 3 months to have this reaction lessen? I do still get irritated eyes with stinging and burning and my face looks like an oil pool. This is why I am having issues with the eyes but the face still has pink rough spots. Been out of the sun for almost all summer. I do enjoy the XXXXXXX hot weather and never had this issue before. Will it go away or could this be more than just the medicine which I only took for 2 days?
Answered by Dr. Chobufo Ditah 18 minutes later
Hi and thanks for this follow up exchange.

I am so sorry about this happening in summer for someone like you who truly enjoys the hot XXXXXXX weather. Let's hope that it gets resolved fully so that you can enjoy subsequent summers fully.

Sebum is an oil secretion from sebaceous glands. It is secreted to lubricate and soothe the skin especially when irritated. Because you have constant irritation on the face, there shall be constant and increased secretion of this oily substance and this will account for this always oily sensation on parts of the body with the greatest concentration of sebaceous glands, the face++++.

I am pretty confident it will go away. If it should not, then some other symptoms will come in to make us suspect something else. However, it is going to be highly unlikely that the disease waited for doxycycline consumption to start manifesting. Must be a very very rare coincidence in this case!

Hope this helps and answers your questions. Stay relaxed and for sure you shall notice a gradual improvement in symptoms unless otherwise. It is an atypical trend of events in a well known and documented drug side effect.
I wish you a speedy recovery. Please, feel free to carry on with the exchange if need be.
Dr, Ditah, MD
Above answer was peer-reviewed by
Follow-up: Had an allergic reaction to dyoxicycline and intense burning feeling in back, neck and face. Also having irritating sensations around eyes. Cure? 2 minutes later
Is there a way to decrease the oil
Answered by Dr. Chobufo Ditah 36 minutes later
I am sorry there is no drug to decrease the oily secretion so long as the irritation stays in place. The best thing to do at this time is to try and cleanse the face multiple times in a day. Sorry for the annoying discomfort caused by all this.

Dr. Ditah

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Allergist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor